Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 170, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2025, 5:51 PM CDT for Hodgeman County, Pawnee County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2025, 5:51 PM CDT (22:51 UTC)
- Expired
- Jul 16, 2025, 6:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Hodgeman County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 54 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1724 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:08 PM CDT, 2 hours 43 minutes earlier. Its key messages:
- A few t-storms will form along a front this late this afternoon and evening, with isolated wind gusts to 60 mph, brief heavy rain and marginally severe hail.
- A larger cluster of non-severe t-storms will move into western Kansas tonight.
- Hot to very hot weather will develop over the weekend and persist for several days and possibly for a week, with 100 degree readings likely by Tuesday.
Area forecast discussion, Jul 16, 3:08 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 308 PM CDT Wed Jul 16 2025 .KEY MESSAGES... - A few t-storms will form along a front this late this afternoon and evening, with isolated wind gusts to 60 mph, brief heavy rain and marginally severe hail. - A larger cluster of non-severe t-storms will move into western Kansas tonight. - Hot to very hot weather will develop over the weekend and persist for several days and possibly for a week, with 100 degree readings likely by Tuesday. && .DISCUSSION... Issued at 205 PM CDT Wed Jul 16 2025 A strong shortwave trough traversing the Upper Midwest has pushed a significant cold front into southwest Kansas this afternoon. Low clouds persisted early this afternoon near the Colorado state line. Post frontal upslope flow into Colorado along with daytime heating will help generate storm clusters near the traditional topographic features. Given the weak mid level flow, these storms will be slow to propagate eastward. However, cold pool generation later in the evening will help propagate the storms into western Kansas as outflow continuously generates new convection to the east. Ahead of this storm cluster, expect a few storms to develop along and front from Cimarron to Dodge City to Larned by 5 pm. The models have been consistently developing storms around Larned and then propagating them southwestward along the boundary. Given the weak vertical wind shear, hail should be quarter size or less and a 60 mph wind gust is possible. Will be monitoring for the possibility of very weak landspout tornadoes along the front. The front will stall out across Oklahoma Thursday, with cooler afternoon temperatures in the upper 70s to lower 80s over southwest Kansas. Given the upslope flow and rain cooled air, low clouds will persist much of the day; and this will keep temperatures cooler. Any t-storm activity Thursday afternoon and evening will likely be south and southwest of Kansas. Weak upper level troughing will persist across the Desert Southwest through Sunday, resulting in weak mid level westerlies across the Rockies. This will cause a capping inversion across the central high plains, allowing very high dewpoints to accumulate in a shallow layer. Farther south, deeper vertical mixing will allow for low level drying. Bottom line is that an isolated t-storm can't be ruled out through Sunday given the potential instability and weak surface convergence. But in general it will very warm and humid instead of hot and dry, especially along I-70, with slightly hotter and drier air down near Liberal and Elkhart. Monday will be a transition day, with moisture gradually decreasing; but it could still be quite humid along I-70. By Tuesday the various ensemble suites develop the mid to upper level ridge farther north. This would promote deeper vertical mixing, with slightly drier but hotter air. With the very warm mid levels and drier air, t-storm chances are very slim (less than 10%) for Tuesday. Temperatures in the high 90s to 103 will be common during the afternoons. An extended period of hot to very hot weather can be expected through next weekend given the amplified upper level ridge. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 105 PM CDT Wed Jul 16 2025 A cold front will continue to move southward this evening, with winds shifting to the northeast. Along the front between 22 and 02z, thunderstorms with gusty winds will form not far from KDDC and KLBL. Overnight, a storm cluster will move eastward and affect the TAF sites after 05z. The rain cooled air and upslope flow will result in low MVFR CIGS by 08-12z and persisting through the period before improving after the TAF period. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Finch AVIATION...Finch
Hazardous weather outlook, Jul 16, 2:57 AM CDT, 14 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 257 AM CDT Wed Jul 16 2025 KSZ030-031-043>046-061>066-074>081-084>090-170800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 257 AM CDT Wed Jul 16 2025 /157 AM MDT Wed Jul 16 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a marginal risk for severe thunderstorms this afternoon and early tonight across southwest Kansas. The main hazards will be wind gusts greater than 60 mph, hail and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday High around 100 degrees and heat index values as highs as 102 to 105 will be possible Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 16, 4:37 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
437 PM CDT Wed Jul 16 2025
KSZ045-046-064-065-077>079-087-162330-
Gray KS-Hodgeman KS-Meade KS-Rush KS-Pawnee KS-Ness KS-Edwards KS-
Ford KS-
437 PM CDT Wed Jul 16 2025
...Brief Landspout Tornadoes Possible...
At 437 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes from about Gray County northeastward toward
Rush County. However, at this time it is unknown which if any storm
would produce a landspout. Any landspouts which develop are expected
to pose a limited threat.
Locations impacted include...
Dodge City, Gray, Cimarron, La Crosse, Montezuma, Jetmore,
Spearville, Otis, Bison, Burdett, Hanston, Ensign, Rush Center,
Rozel, Timken, Ash Valley, Howell, Wright, Sanford, and Nekoma.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3761 10065 3763 10065 3868 9916 3859 9903
3837 9903 3739 10027
BENNETTSpecial weather statement, Jul 16, 5:02 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
502 PM CDT Wed Jul 16 2025
KSZ045-046-065-162245-
Rush KS-Pawnee KS-Ness KS-
502 PM CDT Wed Jul 16 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN NESS...NORTHWESTERN
PAWNEE AND SOUTHWESTERN RUSH COUNTIES THROUGH 545 PM CDT...
At 501 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Nekoma, moving northeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Ness,
northwestern Pawnee and southwestern Rush Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3826 9953 3832 9969 3854 9928 3839 9917
TIME...MOT...LOC 2201Z 245DEG 6KT 3838 9944
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
BENNETTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:37 PM CDT | Special Weather Statement | DDC | Gray, Hodgeman, Rush | 113 min |
| Jul 16, 5:02 PM CDT | Special Weather Statement | DDC | Rush | 43 min |
| Jul 16, 5:23 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Pawnee, Rush | 52 min |
| Jul 16, 6:29 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 46 min |
| Jul 16, 6:54 PM CDT | Special Weather Statement | DDC | Ford | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.